Filter factors of truncated tls regularization with multiple observations

Abstract

The total least squares (TLS) and truncated TLS (T-TLS) methods are widely known linear data fitting approaches, often used also in the context of very ill-conditioned, rank-deficient, or ill-posed problems. Regularization properties of T-TLS applied to linear approximation problems Axb were analyzed by Fierro, Golub, Hansen, and O’Leary (1997) through the so-called filter factors allowing to represent the solution in terms of a filtered pseudoinverse of A applied to b. This paper focuses on the situation when multiple observations b 1,..., b d are available, i.e., the T-TLS method is applied to the problem AXB, where B = [b 1,..., b d ] is a matrix. It is proved that the filtering representation of the T-TLS solution can be generalized to this case. The corresponding filter factors are explicitly derived.

This is a preview of subscription content, log in to check access.

References

  1. [1]

    Å. Björck: Numerical Methods for Least Squares Problems. Society for Industrial and Applied Mathematics, Philadelphia, 1996.

    Google Scholar 

  2. [2]

    J. R. Bunch, C. P. Nielsen: Updating the singular value decomposition. Numer. Math. 31 (1978), 111–129.

    MathSciNet  Article  MATH  Google Scholar 

  3. [3]

    J. R. Bunch, C. P. Nielsen, D. C. Sorensen: Rank-one modification of the symmetric eigenproblem. Numer. Math. 31 (1978), 31–48.

    MathSciNet  Article  MATH  Google Scholar 

  4. [4]

    R. D. Fierro, G. H. Golub, P. C. Hansen, D. P. O’Leary: Regularization by truncated total least squares. SIAM J. Sci. Comput. 18 (1997), 1223–1241.

    MathSciNet  Article  MATH  Google Scholar 

  5. [5]

    G. H. Golub: Some modified matrix eigenvalue problems. SIAM Rev. 15 (1973), 318–334.

    MathSciNet  Article  MATH  Google Scholar 

  6. [6]

    G. H. Golub, C. F. Van Loan: An analysis of the total least squares problem. SIAM J. Numer. Anal. 17 (1980), 883–893.

    MathSciNet  Article  MATH  Google Scholar 

  7. [7]

    G. H. Golub, C. F. Van Loan: Matrix Computations. Johns Hopkins Studies in the Mathematical Sciences, Johns Hopkins University Press, Baltimore, 2013.

    Google Scholar 

  8. [8]

    J. Hadamard: Le problème de Cauchy et les équations aux dérivées partielles linéaires hyperboliques. Hermann, Paris, 1932.

    Google Scholar 

  9. [9]

    P. C. Hansen: Rank-Deficient and Discrete Ill-Posed Problems: Numerical Aspects of Linear Inversion. SIAM Monographs on Mathematical Modeling and Computation 4, Society for Industrial and Applied Mathematics, Philadelphia, 1998.

    Google Scholar 

  10. [10]

    P. C. Hansen: Discrete Inverse Problems. Insight and Algorithms. Fundamentals of Algorithms 7, Society for Industrial and Applied Mathematics, Philadelphia, 2010.

    Google Scholar 

  11. [11]

    P. C. Hansen, J. G. Nagy, D. P. O’Leary: Deblurring Images. Matrices, Spectra, and Filtering. Fundamentals of Algorithms 3, Society for Industrial and Applied Mathematics, Philadelphia, 2006.

    Google Scholar 

  12. [12]

    P. C. Hansen, V. Pereyra, G. Scherer: Least Squares Data Fitting with Applications, Johns Hopkins University Press, Baltimore. 2013.

    Google Scholar 

  13. [13]

    I. Hnětynková, M. Plešinger, D. M. Sima: Solvability of the core problem with multiple right-hand sides in the TLS sense. SIAM J. Matrix Anal. Appl. 37 (2016), 861–876.

    MathSciNet  Article  MATH  Google Scholar 

  14. [14]

    I. Hnětynková, M. Plešinger, D. M. Sima, Z. Strakoš, S. Van Huffel: The total least squares problem in AX B: a new classification with the relationship to the classical works. SIAM J. Matrix Anal. Appl. 32 (2011), 748–770.

    MathSciNet  Article  MATH  Google Scholar 

  15. [15]

    I. Hnětynková, M. Plešinger, Z. Strakoš: The core problem within a linear approximation problem AX B with multiple right-hand sides. SIAM J. Matrix Anal. Appl. 34 (2013), 917–931.

    MathSciNet  Article  MATH  Google Scholar 

  16. [16]

    I. Hnětynková, M. Plešinger, Z. Strakoš: Band generalization of the Golub-Kahan bidiagonalization, generalized Jacobi matrices, and the core problem. SIAM J. Matrix Anal. Appl. 36 (2015), 417–434.

    MathSciNet  Article  MATH  Google Scholar 

  17. [17]

    F. Natterer: The Mathematics of Computerized Tomography, B. G. Teubner, Stuttgart; John Wiley & Sons, Chichester. 1986.

  18. [18]

    S. Van Huffel, J. Vandewalle: The Total Least Squares Problem: Computational Aspects and Analysis. Frontiers in Applied Mathematics 9, Society for Industrial and Applied Mathematics, Philadelphia, 1991.

    Google Scholar 

  19. [19]

    X.-F. Wang: Total least squares problem with the arbitrary unitarily invariant norms. Linear Multilinear Algebra 65 (2017), 438–456.

    MathSciNet  Article  MATH  Google Scholar 

  20. [20]

    M. Wei: Algebraic relations between the total least squares and least squares problems with more than one solution. Numer. Math. 62 (1992), 123–148.

    MathSciNet  Article  MATH  Google Scholar 

  21. [21]

    M. Wei: The analysis for the total least squares problem with more than one solution. SIAM J. Matrix Anal. Appl. 13 (1992), 746–763.

    MathSciNet  Article  MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Martin Plešinger.

Additional information

This work has been partially supported by the GĂCR grant No. GA13-06684S. Iveta Hnětynková is a member of the University Center for Mathematical Modeling, Applied Analysis and Computational Mathematics (Math MAC). The research of Martin Plěsinger and Jana Žáková has been supported by the SGS grant of Technical University of Liberec No. 21161/2016.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Hnětynková, I., Plešinger, M. & Žáková, J. Filter factors of truncated tls regularization with multiple observations. Appl Math 62, 105–120 (2017). https://doi.org/10.21136/AM.2017.0228-16

Download citation

Keywords

  • truncated total least squares
  • multiple right-hand sides
  • eigenvalues of rank-d update
  • ill-posed problem
  • regularization
  • filter factors

MSC 2010

  • 15A18
  • 65F20
  • 65F22
  • 65F30